Sir.—In their article in the April 1989 issue of AJDC, Gutstadt et al1 reported that the low scores on standardized tests of reading and mathematics obtained by their 99 patients were significantly associated with low socioeconomic status, older age, a history of continuous steroid use, and the presence of emotional and behavioral problems. With respect to the latter finding we were surprised that even though 94 of their 99 moderately to severely asthmatic patients were being treated with theophylline, the authors made no mention of a possible association between the use of theophylline and emotional or behavioral problems. We think that the omission of this information is important because the impression given is that the only medications among the many that these patients were taking that might have had a negative effect on their academic performance were their steroids when, in fact, theophylline's effect on their performance may
DUHAMEL TR, FURUKAWA C. Theophylline and School Performance. Am J Dis Child. 1989;143(11):1258. doi:10.1001/archpedi.1989.02150230016003
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: